Call Us Toll Free 

Search
Close this search box.

Potentially dangerous drugs and medical devices in the news

We rely on doctors and hospitals to give us the best treatment possible. This includes the decisions they make about the type of medicine they prescribe or the types of medical devices they use. But despite our doctors’ best efforts, implants, artificial joints, artificial heart valves and other devices sometimes cause complications ranging from unpleasant side effects to serious harm or even death.

Here are some drugs and medical devices that have been in the news recently for allegedly posing unreasonable risks to consumers:

  • Textured breast implants

Many women decide to have artificial breast implants for cosmetic reasons. Others do so because they’ve undergone a mastectomy due to breast cancer. But a new study by French researchers suggests that breast implants can be particularly dangerous for women who have undergone multiple implants or had breast cancer in the past. The study indicates that women who fall into this category have a heightened risk of a rare cancer known as BIA-ALCL (which stands for “breast implant-associated anaplastic large cell lymphoma”) which develops in the tissue that surrounds an artificial breast. The study indicates that textured breast implants, as opposed to smooth breast implants, pose the highest risk.

Knowledge of this risk isn’t totally new. The Food and Drug Administration released a report suggesting a possible link between breast implants and ALCL in 2011. But recent studies such as the French one indicate that the risk is more serious than we thought. If you or someone you love has had implants, particularly textured ones, or you’re considering getting implants for any reason, be sure to discuss these risks with your physician. If you have been diagnosed with BIA-ALCL, be sure to talk to an attorney to find out what rights you may have.

  • DePuy Synthes Attune knee implants

This system is a commonly used implant for people who need knee replacements. The implant was approved by the FDA in 2010 and orthopedic surgeons have been using it widely for the last five years. Unfortunately, there have been reports of nearly 1,500 incidents of “mechanical loosening” caused by the failure of the implant to bond properly with the patient’s tibial baseplate, causing severe pain, loss of knee function and removal surgery.

If you’ve had a knee replacement, check with your surgeon to determine whether it’s a DePuy Attune. If you and your doctor have discussed the need for a knee replacement, be sure to discuss the risks of this type of implant.

  • MRI contrast dyes

When a doctor needs to diagnose a condition, he or she may order you to undergo an MRI (magnetic resonance imaging) procedure in which a magnetic image of the inside of your body is created to give him or her a better look. Sometimes, the radiologist performing the MRI will inject a “contrast agent” into your bloodstream to make the image clearer and easier to read.

Generally, an MRI is a safe procedure, but recent studies indicate that a metal called gadolinium, found in many contrast dyes, can cause a condition called “gadolinium toxicity,” resulting in symptoms that can include tremors, confusion, weakness, fatigue, muscle cramps, and even kidney damage. Though contrast dyes are safe for many patients, others (such as pregnant women, children and patients with kidney conditions) may have a higher risk of complications.

If you or a family member are in this category, it’s important to let your physician know before undergoing an MRI. If you think you may be experiencing such complications in connection with an MRI, talk to your doctor as soon as possible and ask an attorney about your rights.

  • Invokana

Invokana is the first in a new series of diabetes drugs that change a patient’s kidney function to excrete sugar through the patient’s urine. It has become a popular and profitable medication over the last five years. But during this time, it’s also been linked to reports of kidney damage, urinary tract infections, weight loss and even kidney failure. The FDA has also warned that Invokana increases the risk of leg and foot amputations.

There are allegations that the drug maker failed to warn patients and doctors properly about the risk of these side effects, and the FDA is now requiring the manufacturer to include a “boxed warning” about the risk of amputations, which is the strongest warning there is. That means that if you’re taking Invokana, you need to talk to your doctor right away about the risks. If you’ve suffered any complications that could be linked to this drug, you should also talk to an attorney.

Share:

More News

Know your rights with vacation rentals

More people are now seeking out vacation rentals for longer stays and single-family living while traveling. A vacation property offers more space, privacy and easier

Send Us A Message